Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Greenville-Spartanburg, SC

June 2, 1997Cherokee County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 10:07 PM EDT for Cherokee County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 10:07 PM EDT (02:07 UTC)
Expired
Jun 2, 1997, 10:45 PM EDT
In force
38 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cherokee County, SC

The radar

The Greer radar (KGSP), 58 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:34 PM EDTHail 0.75Gaffney, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 030206 RRA
SVRGSP
SCC021-030245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHEROKEE COUNTY
 
AT 1005 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
CONTAINING LARGE HAIL JUST WEST OF GAFFNEY. THE STORM IS SHOWING LITTLE
MOVEMENT AND WILL REMAIN IN THE GAFFNEY VICINITY THROUGH 1030 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:35 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 2, 8:35 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
835 PM EDT MON JUN 2 1997

DISC:  MESO ANALYSES THE PAST CPL HOURS HAVE SHOWN CONTINUED MSTR
CONVERGENCE ARND CHARLOTTE AND INTO THE SOUTHERN NC FTHLS...WITH DEWPTS
HOLDING IN THE M60S AT ROCK HILL AND CLT.  MEANWHILE THE AIR ACRS THE
REST OF THE UPSTATE HAS DRIED CONSIDERABLY...WITH WEST AND SOUTHWEST
LLVL FLOW.  CLOSED UPPER LOW CONTINUES TO MEANDER TO OUR WEST...WITH
NUMEROUS SMALL SCALE CIRCULATIONS AND BOUNDARIES ACRS THE AREA.  AREA
SOUNDINGS UNSTABLE ONCE AGAIN THIS EVENING...ALTHOUGH NOT AS MUCH AS
YDAY WHEN CAPES WERE NEAR 1500.  OVERALL...CHC POPS AND CURRENT TEMP
RANGES LOOK GOOD TO ME...ALTHOUGH I WOULD CARRY THUNDER ALL NIGHT IN MY
NC COUNTIES.

LOOKS LIKE ALLOWING THE FFA IN MY NC COUNTIES TO EXPIRE WILL BE OK.
RAINFALL AMNTS TODAY WERE IMPRESSIVE...4 INCHES AT HKY IN 6 HOURS AND
SEVERAL 1-2 INCH/HOUR MEASUREMENTS ON OUR IFLOWS GAUGES...BUT CONVECTIVE
TRENDS LATE THIS EVENING HAVE BEEN A SLOW WEAKENING.  PATTERN THROUGH
TOMORROW NIGHT STILL APPEARS TO SUPPORT LOCALLY HEAVY RAINS HWVR...AS
WE MAY SEE LLVL MSTR INCREASE AGAIN AS BACK DOOR FRONT SLIPS INTO THE
MTNS.  WILL ADDRESS IN FFS COINCIDENT WITH WATCH EXPIRATION.

JOHNSTONE

In the hours before

Local storm report, Jun 2, 4:39 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

420 PM     2 W FLETCHER              NC   1.00 INCH HAIL
06/02/97   HENDERSON                      SKYWARN SPOTTER REPORTED
                                          PEA TO QUARTER SIZE HAIL

BWM
Local storm report, Jun 2, 4:41 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.P....

420 PM     2 W FLETCHER              NC   1.00 INCH HAIL
06/02/97   HENDERSON                      SKYWARN SPOTTER REPORTED
                                          PEA TO QUARTER SIZE HAIL

BWM

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.